Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 22, NWS Flagstaff, AZ

July 29, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 29, 2013, 11:50 AM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2013, 11:50 AM MST (18:50 UTC)
Expired
Jul 29, 2013, 2:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 154 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WGUS55 KFGZ 291850
FFWFGZ
AZC005-292145-
/O.NEW.KFGZ.FF.W.0022.130729T1850Z-130729T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1150 AM MST MON JUL 29 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 1145 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED   FLASH FLOODING FROM A SEVERAL THUNDERSTORM OVER 
  ANTELOPE CANYON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE 
  CANYON NEAR SR 98...LE CHEE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ANTELOPE CREEK AND SAND WASH.

ADDITIONAL RAINFALL AMOUNTS OF 0.25 TO 0.75 INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3689 11145 3694 11143 3693 11135 3684 11130
      3674 11128 3672 11146

$$
TC
1 follow-up statement
157 
WGUS75 KFGZ 292144
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
244 PM MST MON JUL 29 2013

AZC005-292155-
/O.EXP.KFGZ.FF.W.0022.000000T0000Z-130729T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
244 PM MST MON JUL 29 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

THE THUNDERSTORMS THAT PRODUCED THE HEAVY RAIN OVER THE NORTHERN 
HALF OF ANTELOPE CANYON HAVE WEAKENED AND MOVED OUT OF THE AREA. 
THERE ARE ARE SHOWERS IN THE AREA...HOWEVER RAINFALL RATES FROM 
THESE SHOWERS ARE MUCH LIGHTER AND WILL NOT POSE A THREAT OF FLASH 
FLOODING IN THE NARROW CANYONS. 

ONE AGAIN THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE FOR 
ANTELOPE CANYON. 

LAT...LON 3689 11145 3694 11143 3693 11135 3684 11130
      3674 11128 3672 11146

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 10:10 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 29, 10:10 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST MON JUL 29 2013

.SYNOPSIS...EXPECT A DECREASE IN STORM COVERAGE TODAY...WITH A
FURTHER DECREASE ON TUESDAY. THE BEST CHANCE FOR STORMS TODAY AND
TUESDAY WILL BE FROM THE RIM COUNTRY AND POINTS NORTHEAST. DEEPER
MOISTURE WILL MOVE BACK INTO THE AREA TOWARD THE END OF THE WEEK
WITH A RETURN TO MORE ACTIVE MONSOON CONDITIONS.

&&

.DISCUSSION...SOME MID-LEVEL DRYING HAS MOVED INTO THE REGION
TODAY...BUT NOT ENOUGH TO END OUR ACTIVITY. THE BOUNDARY LAYER
REMAINS QUITE MOIST AND MID-LEVEL TEMPERATURES ARE FAIRLY COLD FOR
THIS TIME OF YEAR. THEREFORE...DESPITE THE DRYING RELATIVE TO THE
LAST SEVERAL DAYS...WE ARE STILL AT 90 PERCENT OF NORMAL FOR PW THIS
TIME OF YEAR...AND THE AIRMASS IS UNSTABLE. BASED ON THIS...WE HAVE
RAISED POPS FROM THE RIM NORTHEASTWARD. SLIGHTLY MORE DRYING WILL
CONTINUE INTO TUESDAY...ALONG WITH 1-2 DEGREES WARMING AT 500 MB.
THIS WILL LIKELY BE ENOUGH TO KEEP ACTIVITY TO A MINIMUM. PW VALUES
BEGIN TO RISE AGAIN AS EARLY AS WEDNESDAY...FOR AN UPTICK IN
ACTIVITY THROUGH THE END OF THE WEEK. GRID UPDATES ALREADY OUT.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLD-SCT TSRA/SHRA EXPECTED WITH
MVFR/IFR PSBL. SOME OF THE STRONGER STORMS MAY CONTAIN HAIL AND
STRONG WINDS. CONVECTION DIMINISHING 03-06Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A SLIGHT DECREASE IN MONSOON MOISTURE IS FORECAST
THROUGH THE FIRST HALF OF THE WEEK WITH LOWER CHANCES FOR STORM
ACTIVITY EACH DAY.

WEDNESDAY THROUGH FRIDAY...RELATIVELY QUIET CONDITIONS WILL CONTINUE
ON WEDNESDAY. EXPECT INCREASING CHANCES FOR THUNDERSTORMS OVER
NORTHEASTERN ARIZONA BY THURSDAY AND FRIDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........PETERSON
AVIATION.......DB
FIRE WEATHER...DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 28, 8:33 PM MST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
833 PM MST SUN JUL 28 2013

AZZ004>018-037>040-290600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
833 PM MST SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TONIGHT

MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA. AN UPPER LEVEL
WEATHER SYSTEM WILL HELP LIFT THE ATMOSPHERE WITH SCATTERED STORMS
OVER NORTHWEST COCONINO COUNTY...AND ISOLATED SHOWERS AND STORMS
ELSEWHERE. THE MAIN THREAT FROM THE STORMS OVER NORTHWEST
COCONINO COUNTY WILL BE HEAVY RAINFALL...AND A FLASH FLOOD WATCH
CONTINUES UNTIL 10 PM MST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY THROUGH WEDNESDAY...DRIER AIR WILL MOVE OVER THE AREA
WITH THUNDERSTORM AND SHOWER ACTIVITY BECOMING ISOLATED. FOR
THURSDAY AND THE END OF THE WEEK...SOUTHERLY FLOW AND MONSOON
MOISTURE WILL RETURN TO NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 29, 10:53 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1053 AM MST MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      SUPAI                   36.22N 112.69W
07/27/2013                   COCONINO           AZ   LAW ENFORCEMENT

            HEAVY RAIN A FEW MILES UPSTREAM FROM SUPAI VILLAGE
            CAUSED FLOODING OF HAVASU CREEK.

&&

EVENT NUMBER FGZ1300063

NWS FLAGSTAFF
Local storm report, Jul 29, 11:08 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1108 AM MST MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      7 NE SHOW LOW           34.31N 109.95W
07/27/2013                   NAVAJO             AZ   LAW ENFORCEMENT

            FLOODING OVER BRIDGE ON BOURDEN RANCH ROAD

&&

CORRECTED LOCATION

EVENT NUMBER FGZ1300059

NWS FLAGSTAFF
Local storm report, Jul 29, 11:44 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1144 AM MST MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      3 ESE PAGE              36.89N 111.41W
07/28/2013                   COCONINO           AZ   LAW ENFORCEMENT

            FLASH FLOODING OVER STATE HIGHWAY 98 EAST OF PAGE.
            WATER CAME OUT OF ANTELOPE CANYON.

&&

EVENT NUMBER FGZ1300064

NWS FLAGSTAFF

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:37 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Jul 29, 12:35 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 29, 1:04 PM MSTAreal Flood AdvisoryFGZCoconino6 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.